What Are the Signs of an Iodine Overdose?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 16 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Some people take medicine that contains iodine, or even undergo radioactive iodine therapy for treating thyroid disease. While these treatments may solve iodine deficiency, they may also result in an overdose, which usually has a wide range of negative symptoms. For example, gastrointestinal discomfort can often result from an iodine overdose, leading to abdominal pain, vomiting, and diarrhea. Some people notice uncomfortable symptoms that involve the mouth or throat, such as coughing and a metallic taste. Other alarming symptoms may include a severe reduction of urine output, as well as occasional seizures, requiring quick medical treatment.

Abdominal pain is one of the most well-known symptoms of an iodine overdose, and may be followed by vomiting, which often only makes the pain worse. Considering that diarrhea is also frequently experienced by patients who have overdosed on iodine, dehydration may eventually occur, so it is important to get fast medical treatment when such symptoms are noticed. This is especially true when either the vomiting or diarrhea has gone on for a few days, making it difficult to keep any fluids in the body.

Ad

Other symptoms of an iodine overdose affect the throat and mouth, as a metallic taste that tends to come and go is common with this type of issue. Many patients also feel some pain in both the mouth and throat, in addition to extreme thirst, which only adds to the discomfort in the throat. Additionally, it can be difficult to breathe, as shortness of breath is one of the most frequently noticed symptoms of overdose of this substance. Of course, frequent vomiting tends to contribute to the pain in the mouth and throat, and can also make it difficult to swallow food or drinks.

There are additional signs of an iodine overdose that can be harmful to the health of the patient, such as both reduced urine production and seizures. Not only can seizures result in injury, but they also often scare patients who have never experienced them before. This may even lead to shock and mental confusion, making fast medical treatment crucial, since delayed management of the symptoms can make the recovery period particularly lengthy. This is especially true in those who are pregnant, or who have either tuberculosis or kidney disease, though it should be noted that most healthy people who suffer from iodine overdose will be fine if they get medical treatment as soon as possible.

Ad

Discuss this Article

anon925216
Post 3

A friend of mine just had an Iodine O.D. diagnosed from seafood he ate. So yes it is possible but not that common.

discographer
Post 2

@ysmina-- That is highly unlikely. I've never heard of anyone having iodine overdose from foods. It's usually non-food iodine sources like supplements that are the culprits.

People use iodine for various health conditions under doctor control. Iodine is used often in hypothyroid. But some people also use iodine supplements for purposes like detoxification without doctor consultation. If too many supplements are taken, it's possible to be overdosed.

It's probably important to note that we all have different sensitivity to iodine. So a dose which works for one person, can be too much for another. That's a higher risk if someone doesn't have an iodine deficiency and is taking iodine anyway.

ysmina
Post 1

Is it possible to have iodine overdose from table salt and iodine rich foods?

I've been having some stomach cramps and diarrhea lately. It's not so bad that I need to go to the hospital for it but I'm trying to pinpoint what might be causing it.

I do eat a lot of salty foods and my friends have often mentioned that I put too much salt in my foods. I also eat a lot of yogurt and cranberry juice which I've read are high in iodine. I wonder if the iodine in the salt and foods has anything to do with my symptoms.

I am also using a new medication though, so I guess it could be a side-effect of that too.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email